Hail, Shelby
- When
- March 22, 6:11 PM CST to 6:16 PM CST
- Where
- Shelby County, 2.97 mi SE of Findlay
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.490, -88.710
Following a cold frontal passage, a broken line of elevated thunderstorms developed during the evening in an airmass that featured steep mid-level lapse rates supportive of large hail development. The storms produced hail ranging from the size of peas to half dollars along and southeast of a Shelbyville to Paris line, with the largest hail occurring in Shelby and Jasper counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Following a cold frontal passage, a broken line of elevated thunderstorms developed during the evening in an airmass that featured steep mid-level lapse rates supportive of large hail development. The storms produced hail ranging from the size of peas to half dollars along and southeast of a Shelbyville to Paris line, with the largest hail occurring in Shelby and Jasper counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 22, 5:07 PM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 607 PM CDT Sun Mar 22 2026 .KEY MESSAGES... There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe thunderstorms this evening near a cold front moving into southeast IL. Hazards include locally damaging wind gusts, large hail, and potential for an isolated tornado. - Gusty (30-40 mph) north winds will bring a seasonably cool airmass back into the region tonight, with lows reaching the lower 30s. Temperatures will gradually rebound Monday through Thursday, with highs in the lower 50s Monday, increasing to lower 80s by Thursday. - Another chance (40-60%) for showers and thunderstorms will accompany a cold front Thursday. There is at least a low severe thunderstorm risk. && .DISCUSSION... Issued at 126 PM CDT Sun Mar 22 2026 A cold front has advanced southward to the vicinity of I-72 as of 1 PM, with strong capping still preventing thunderstorm activity. Hi- res models indicate this cap should be overcome around 6 pm as the front reaches the vicinity of I-70, allowing a few strong cells to form. SPC continues a Marginal to Slight Risk for severe thunderstorms south of I-72, including 2% tornado probabilities and potential for golfball or larger size hail in the event of an isolated supercell from around I-70 southward. North of the front, the severe thunderstorm threat will continue, although the risk would transition to more of a threat for 1 inch diameter hail. Gusty north-northeast winds of 20-25 mph with gusts 30-40 mph will continue into the evening behind the cold front as showers taper off from northwest to southeast by midnight. Behind today's cold front, lows will dip to the lower 30s across most of the area tonight, and only reach the lower 50s Monday, around a 30 degree drop from the past few days. Temperatures will climb gradually through Thursday, with around 60 forecast for Tuesday, 70 for Wednesday, and lower 80s forecast for Thursday. A weak disturbance Wednesday night could bring a low chance for showers and thunderstorms, but the next significant weather feature is another cold front timed for later on Thursday, apparently with similar CAPE/shear parameter space ahead of the front as today's cold front. Although SPC has not indicated over a mentionable 15 percent severe weather potential, at least lower probabilities appear in play. Temperatures will drop drastically again behind this front, with lows dipping into the 30s by Friday morning, and highs only reaching the upper 40s Friday. A brief change to snow north of I-70 is possible as precipitation is ending Thursday night. A gradual warmup is expected over the weekend. 37 && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 607 PM CDT Sun Mar 22 2026 Strong north winds developed behind a cold front earlier this afternoon with gusts up around 25-30 kts. Winds will remain elevated most of tonight, lessening by Monday morning as high pressure approaches from the northwest. A broken line of thunderstorms may graze eastern terminals (KCMI/KDEC) this evening, though better chances for activity will be further south. Low stratus will filter in overnight, bringing a period of MVFR ceilings to at least KCMI with lower chances (<40%) at the remaining airfields. Low stratus scatters out by mid to late morning with just a FEW to SCT high clouds expected the remainder of the period. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 405 PM CDT Sun Mar 22 2026 ILZ027>031-036>038-040>043-047>053-232115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. North winds will gust from 30 to 40 mph this evening. This may cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-054>057-061-232115- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected into early evening. While the severe weather threat is not high, a few of the storms may briefly reach severe levels. Locally damaging winds and hail up to the size of ping pong balls are the primary concern. Outside of the storms, north winds will gust from 30 to 40 mph this afternoon and evening. This will cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 9pm this evening. Expected storm motion is toward the east-southeast around 35 mph. ILZ062-063-066>068-071>073-232115- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 405 PM CDT Sun Mar 22 2026 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening. A few of the storms may be strong to severe. Damaging winds and hen egg size hail are the primary concerns, though there is a nonzero risk of a tornado. North winds will gust from 30 to 40 mph this evening. This will cause some difficulties for high profile vehicles traveling on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Thursday afternoon and evening. However, the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 and 10pm this evening. Expected storm motion is toward the east around 40 mph. MJA
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323910, 1323911, 1323912, 1323913, 1323914, 1323915, 1323916, 1323917, 1323918, 1323919, 1323920, 1323921.